May 14, 2021 12:14 PM

Hays PD: Two drug overdose deaths in just over two days

Posted May 14, 2021 12:14 PM

Third overdose victim expected to survive

HPD

In the past 50 hours, the Hays Police Department has responded to three reports of drug overdoses. A 20- and 24-year-old have both died in separate incidents. The third overdose resulted in the victim being transported to the emergency room and that person is expected to live. 

Investigations suggest that at least two incidents are related to the use of opioids, possibly mixed with another substance. In both of these cases, Naloxone (Narcan) was given at the scene prior to emergency responders' arrival.  All three of these incidents are being investigated by the Hays Police Department, and we encourage anyone with information about them to call and speak to a detective. 

During an opioid overdose, breathing can be dangerously slowed or stopped, causing brain damage or death. Physical signs of an opioid overdose include: 

  1. Face is extremely pale or clammy to touch
  2. Breathing is very slow or stopped
  3. Body is limp
  4. Fingernails or lips are blue or purple
  5. Vomiting or making gurgling noises
  6. Cannot be woken up from sleep or unable to speak
  7. Slow heartbeat and/or low blood pressure

The following should be done in the event of an overdose: 

  1. Call 911 immediately if someone is overdosing.  Failure to do so may result in the death of the victim
  2. Use Naloxone (Narcan) if a person is having a suspected overdose
  3. Try to keep the person awake and breathing
  4. Lay the person on their side to prevent choking
  5. Stay with the person until first responders arrive

If you know of someone struggling with addiction, please support them in making healthy decisions.  If you have information about the sale, possession or use of these dangerous drugs, please call the Hays Police Department at (785) 625-1030, or the Ellis County Sheriff’s Department at (785) 625-1040 to speak with someone from the Ellis County Drug Enforcement Unit.  

If it is an emergency, call 911. 

Corrected, 3:12 p.m. Thursday, to clarify headline.